Virginia, 2021Damaging Winds in Virginia, August 14, 2021
August 14, 2021 · NWS RNK · 7 events in 5 counties and zones
A cold front crossed southwest Virginia in the late afternoon, providing forcing for thunderstorms as it crossed a very humid environment. |.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front crossed southwest Virginia in the late afternoon, providing forcing for thunderstorms as it crossed a very humid environment. A few if these storms produced damaging winds.|.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 14, 11:06 AM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 14, 11:06 AM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1206 PM EDT Sat Aug 14 2021
.SYNOPSIS...
Cold front move southeast through the area today into tonight,
stalling across North Carolina into early next week. Remnants
of Fred are expected to track into the Gulf Coast and Tennessee
Valley Monday into Tuesday.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 1100 AM EDT Saturday...
Cold front to bring better threat of storms today
into Sunday...
A cold front extends from Pittsburgh, PA to Lexington, KY. An
outflow boundary ahead of the front brought showers to parts of
southeast WV and the Highlands of VA this morning. This outflow
will likely be a key player in where storms fire this afternoon.
Low level wind fields indicates an outflow boundary extends
from near Lexington VA to Bluefield WV, basically along a CHO-
ROA-BLF line/arc. Upstream of the boundary, debris clouds
covered much of the Highlands and into southeast WV. Downstream,
or southeast of the boundary, the air was generally void of
debris cloud which is allowing for a rapid warmup and
increasing instability. Expectation for the afternoon is for
thunderstorms to fire along this boundary and move east with
greatest chance for rainfall for areas east of I-81. Strong to
severe storms are expected as combination of increasing CAPE and
DCAPE drive strong updraft/downdraft combinations this
afternoon. Modified RNK sounding for peak heating suggest CAPE
will eclipse 2000 j/KG and DCAPE will be near 900 j/KG. Mean
wind is a little stronger today due to increasing low/mid level
wind field ahead of the approaching cold front. This should make
for faster moving cells with a better chance for cell
organization. The portion of the outflow that trails west
through the New River Valley may see opportunity for cells to
backbuild and train over the same area, so in addition to the
severe threat, there is a greater excessive rainfall threat
compared to recent days.
Forecast reflects likely to near categorical pops (60-80
percent chance of receiving at least 0.01 inch of rain) ahead of
the outflow boundary this afternoon. This includes the Roanoke
and New River Valleys and into the foothills and piedmont east
of the Blue Ridge. Northwest of the boundary, there is greater
uncertainty with respect to rainfall. Greater stability will
exist where debris clouds persist, so probability of measurable
rainfall there is less than 50/50. This includes the Greenbrier
Valley, which will not necessarily be a bad thing since the WV
State Fair is ongoing near Lewisburg and the fair goers and
entertainers would probably like to see dry weather.
The actual surface cold front is expected to move southeast
through the region tonight. This should introduce a northerly
wind, more cloud cover, and cooler temperatures. Not expecting
the front to make it very far, maybe into northern North
Carolina before stalling Sunday. The 850 MB front may never
make it through the area at all, due to blocking high pressure
to the southeast. As such this will maintain an atmosphere with
high moisture content and provide a convergence zone for
additional showers and thunderstorms.
The forecast tonight into Sunday morning will reflect lingering
showers and a few storms. Once the front stalls expect
isentropic lift over the front to result in a greater coverage
of clouds and showers with embedded thunderstorms for Sunday
afternoon into Sunday night.
This afternoon should be the last of the heat with highs in the
90s for the piedmont...heat indices around 100. Temperatures
tonight into Sunday will be cooler, but the high moisture
content of the atmosphere will still allow the humid conditions
to persist... lows tonight in the 60s to lower 70s and daytime
highs Sunday mainly in the 70s...maybe 80 for Southside and the
the NC piedmont if there are any breaks in the cloud cover.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 300 AM EDT Saturday...
Surface high pressure moves over New England Sunday and wedges south
into the Carolinas Sunday night. With the upper level ridge
remaining off the Southeast Coast, tropical moisture will overrun
the wedge. Rain chances will be best near the front (along the VA/NC
border) Sunday evening, then fade through the overnight into Monday
morning. The area will be deeper into the wedge on Monday. As the
winds become southeasterly, we are most likely to see extensive
cloud cover with areas of light rain, moreso along the eastern
slopes of the NW NC/SW VA Blue Ridge. Rain may gain intensity
Tuesday as remnants of TS Fred moves inland over the southeastern
states with surface winds increasing from the southeast along the
southern Blue Ridge ushering in deeper tropical moisture.
With widespread cloud cover, persistent cool air wedge, along with
rain, temperatures will run around 10F cooler than normal through
Tuesday.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 320 AM EDT Saturday...
Overall synoptic setup remains the same Tuesday night and into
Wednesday. Ridging in the Atlantic, surface high pressure to the
north and a weak stationary boundary still lingering within the
area. Fred begins to lift north and looking more likely to track
just to the west of the Appalachians. Model guidance differs on how
fast the remnants pull out of the region, but current thinking is
tropical moisture will linger through at least Wednesday night. This
should allow for some much-needed rainfall for the area. Pattern
towards the end of the week shifts back towards a more typical
summertime pattern with daily afternoon convection.
Temperatures will remain cooler than normal for Wednesday.
Temperatures return to near normal on Thursday and Friday.
&&
.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
As of Noon EDT Saturday...
Expecting scattered to numerous showers and thunderstorms to
develop over the area this afternoon and persist through this
evening as a cold front enters the region from the northwest.
Confidence is moderate to high that storm activity will impact
all terminals along and just east of the Blue Ridge at some
point during the 17z/1PM and 00z/8PM window. Passage of the
front tonight will also introduce a northeast to east wind
which is expected to result in an MVFR CIG. Front will then
stall over the area with low cigs persisting Sunday. Confidence
is low with respect to how low the cig/vsby will be for Sunday.
A lot may depend on how widespread the rain is this
afternoon/evening to provide the low level moisture needed for
low level stratus and fog development tonight and Sunday.
Extended Aviation Discussion...
Frontal boundary lingers into early next week, potentially
enhanced by tropical moisture from the remnants of Fred. Will
likely see periods of sub-VFR in rain through next week, but VFR
will also occur, so expect variable conditions.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...WP
NEAR TERM...PM
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...PM
Hazardous weather outlook, Aug 14, 3:37 AM EST, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
437 AM EDT Sat Aug 14 2021
NCZ003>006-019-020-VAZ032>035-043>047-058-059-150845-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
437 AM EDT Sat Aug 14 2021
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
A few thunderstorms this afternoon and evening could become strong to
severe. Damaging winds are the main threat, along with localized
flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heavy rainfall could lead to localized flooding into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-150845-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
437 AM EDT Sat Aug 14 2021
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Heavy rainfall from thunderstorms today into this evening could cause
localized flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heavy rainfall could lead to localized flooding early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Buckingham
- When
- August 14, 1:39 PM EST to 1:52 PM EST
- Where
- Buckingham County, 0.55 mi W of Buckingham to 2.19 mi W of Dillwyn
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 37.550, -78.560
A swath of numerous trees were blown down by thunderstorm winds in a path from Buckingham to the Dillwyn area.
Thunderstorm Wind, Charlotte
- When
- August 14, 4:16 PM EST
- Where
- Charlotte County, 0.69 mi S of Drakes Branch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.990, -78.600
Thunderstorm winds knocked down on tree onto vehicle.
Thunderstorm Wind, Charlotte
- When
- August 14, 4:42 PM EST
- Where
- Charlotte County, 3.59 mi WNW of Grafton Gate
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.920, -78.590
Thunderstorm winds blew down a tree on Sunny Side Road.
Thunderstorm Wind, Wythe
- When
- August 14, 5:05 PM EST
- Where
- Wythe County, 1.3 mi WNW of Ivanhoe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 36.840, -80.970
Thunderstorm winds knocked down a tree near Ivanhoe Road.
Thunderstorm Wind, Wythe
- When
- August 14, 5:10 PM EST
- Where
- Wythe County, Little Wythe Furnace
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 36.800, -81.100
Thunderstorm winds blew down a tree near Cripple Creek Road.
Thunderstorm Wind, Pulaski
- When
- August 14, 6:23 PM EST
- Where
- Pulaski County, 0.55 mi E of Draper
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Public
- Coordinates
- 37.000, -80.760
Numerous tree blown down around Draper, with a few falling onto power lines.
Thunderstorm Wind, Amherst
- When
- August 14, 7:25 PM EST
- Where
- Amherst County, 3.5 mi S of Oronoco
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 37.680, -79.280
Several trees were blown down around the Pedlar Reservoir.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Virginia, August 14, 2021$341,000 · 65 kt wind · 6 events
- Flash Flooding and Heavy Rain in New Mexico, August 14, 2021$250,000 · 4 events
- Damaging Winds and Lightning Strikes in Virginia, August 14, 2021$39,000 · 50 kt wind · 17 events
- Hail and Damaging Winds in South Carolina, August 14 to 15, 2021$47,000 · 55 kt wind · 11 events
- Hail and Damaging Winds in North Carolina, August 14, 2021$45,000 · 60 kt wind · 10 events
- Flash Flooding in Arizona, August 14, 2021$23,000 · 4 events
- Hail in Nebraska, August 14, 20211.75 in hail · 14 events
- Flash Flood and Hail in North Carolina, August 14, 20211 in hail · 14 events
- Excessive Heat and Heat in California, August 14 to 16, 202113 events
- Hail in Nebraska, August 14, 20212.5 in hail · 13 events
- Flash Flooding and Flooding in Virginia, August 14 to 15, 202112 events
- Hail in South Dakota, August 14, 20212.5 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980361, 980363, 980362, 980364, 980365, 980366, 980367.